Hey there! Sign in to join this conversationNew here? Join for free

Are antidepressants and benzodiazepines ever a good combination? Watch

    • #1
    • Thread Starter
    #1

    Any experiences?
    • TSR Support Team
    Offline

    20
    ReputationRep:
    I regularly take diazepam with antidepressants; I have never thought that this is a bad idea. It works well for me.

    Posted from TSR Mobile
    • #1
    • Thread Starter
    #1

    Don't they not make you too drowsy? If you don't mind me asking.
    • TSR Support Team
    Offline

    20
    ReputationRep:
    (Original post by Anonymous)
    Don't they not make you too drowsy? If you don't mind me asking.
    There's a bit of sedation but I take the antidepressant everyday anyway and the diazepam only when I'm having a bad patch so it's not an everyday thing.
    Offline

    17
    ReputationRep:
    Think it would definitely be worth asking one of the medics or pharmacists this...unfortunately my pharmacology is evading me atm
    Offline

    14
    ReputationRep:
    Benzodiazepines come in long acting form (temazepam) for sleep and short acting form for anxiety (diazepam/lorazepam). Which are you asking about?
    Offline

    14
    ReputationRep:
    Benzodiazepines are tranquillisers, they cause drowsiness. You should not drink alcohol or drive whilst taking sedatives. They cause drug dependence very quickly. I would not touch them.
    Offline

    0
    ReputationRep:
    No.

    It does depend on what you are taking, but I do not recommend any combination. Some benzos (and especially non-benzos like zopiclone) cause serious short term memory loss, which can lead to an accidental overdose, and if you have any antidepressants lying around they may be gulped down too. Some benzos also increase toxicity of some antidepressants (I will not give details) to dangerous levels. So unless your GP and pharmacist advise you to take a combination, do not touch it. It's generally one of the worst combinations possible.

    A very nice middle ground is mirtazapine. It can be used as a hypnotic (will help you sleep) and is also a very good antidepressant. I recommend taking this if you have these two problems.
    • #1
    • Thread Starter
    #1

    Thank you for replies, there is some valuable information here. I take valium, have been for quite a few years, sometimes on/off now pretty much more regularly. However, I also have depression which seems to be getting worse. Hence, I'm looking into antidepressants.
    Offline

    0
    ReputationRep:
    (Original post by Anonymous)
    Thank you for replies, there is some valuable information here. I take valium, have been for quite a few years, sometimes on/off now pretty much more regularly. However, I also have depression which seems to be getting worse. Hence, I'm looking into antidepressants.
    Careful with taking it regularly. Benzo withdrawal is one of the worst imaginable.
    Offline

    14
    ReputationRep:
    (Original post by Anonymous)
    Thank you for replies, there is some valuable information here. I take valium, have been for quite a few years, sometimes on/off now pretty much more regularly. However, I also have depression which seems to be getting worse. Hence, I'm looking into antidepressants.
    Very sensible.

    giving benzodiazepine for anxiety first line is not done nowadays as benzo cause many problems. Some older gp are probably not so aware. You already seem to have become dependent on them which is worrying. Bear in mind they stop working quickly and they are not drugs that are effective when you take regularly so really stopping completely, under medical supervision, would be best IMO.

    Antidepressants, ssri, are first line for anxiety and depression. I would advise you to stop benzodiazepines and go onto a more appropriate antidepressant rather than to do both.

    Mirtazepine would be an option if sleep was a problem but it is sedating so they are not given first line.

    Please, however, seek advise from your gp as the process of stopping benzodiazepines and starting antidepressants is complicated and it really is not something people can advise online. It is also not a problem I have seen as almost all patients with severe anxiety disorders are given ssri, rather than diazepam.

    Best of luck x
    • #1
    • Thread Starter
    #1

    Yeah, sadly I can feel that my tolerance to them just keeps building up so I understand what you mean. Not to mention memory problems and stuff, things are getting quite troublesome lately. I actually didn't know that some antidepressants are good for anxiety. So that's a good piece of advice, thanks.
    • Political Ambassador
    Offline

    2
    ReputationRep:
    Benzodiazepine withdrawal symptom can avoided by using a long acting benzos such a Librium and Diazepam with a slow taper, for some people they work great without the need to ever increase dose, for other people they become tolerant very quick.

    Everyone is different.
    Offline

    17
    ReputationRep:
    (Original post by moya)
    No.

    It does depend on what you are taking, but I do not recommend any combination. Some benzos (and especially non-benzos like zopiclone) cause serious short term memory loss, which can lead to an accidental overdose, and if you have any antidepressants lying around they may be gulped down too. Some benzos also increase toxicity of some antidepressants (I will not give details) to dangerous levels. So unless your GP and pharmacist advise you to take a combination, do not touch it. It's generally one of the worst combinations possible.

    A very nice middle ground is mirtazapine. It can be used as a hypnotic (will help you sleep) and is also a very good antidepressant. I recommend taking this if you have these two problems.
    I'm finding mirtazapine to be awful. I'm not sleeping because of the side effects (restless legs), and I'm more depressed and have had more panic attacks than before I started taking it!
    Offline

    0
    ReputationRep:
    (Original post by minimarshmallow)
    I'm finding mirtazapine to be awful. I'm not sleeping because of the side effects (restless legs), and I'm more depressed and have had more panic attacks than before I started taking it!
    Ah sorry to hear that. Always good to hear different experiences though. The only side effect I found was that I couldn't stop eating. I went back to amitriptyline though, for neuropathic pain.
 
 
 
Reply
Submit reply
TSR Support Team

We have a brilliant team of more than 60 Support Team members looking after discussions on The Student Room, helping to make it a fun, safe and useful place to hang out.

Updated: July 18, 2014
  • See more of what you like on The Student Room

    You can personalise what you see on TSR. Tell us a little about yourself to get started.

  • Poll
    What newspaper do you read/prefer?
  • See more of what you like on The Student Room

    You can personalise what you see on TSR. Tell us a little about yourself to get started.

  • The Student Room, Get Revising and Marked by Teachers are trading names of The Student Room Group Ltd.

    Register Number: 04666380 (England and Wales), VAT No. 806 8067 22 Registered Office: International House, Queens Road, Brighton, BN1 3XE

    Quick reply
    Reputation gems: You get these gems as you gain rep from other members for making good contributions and giving helpful advice.